News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Gastroenterology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Gastroenterology Answers List

Forum Name: Gastroenterology Topics

Question: Constant hunger and weakness


 NeedSolution - Thu Jun 24, 2010 12:00 am

I'm a 24 year old male. I've been working out for about 5 years, 5 days a week and am in very good shape.
I've been taking citalopram since the age of 16/17yrs for anxiety reasons. I've never found the need to come off of them because I'm so used to taking them.

For almost a year now I've had the symptoms of constant hunger, fatigue, low sex drive, occasional numbness in upper arms/ankles. When I eat I never feel full(satisfied). Of course I can only eat to a certain point before my stomach can't handle anymore. I'm not gaining weight at all. I'm 6"5 and 212pounds. When the symptoms started I dropped to about 200 even though I was eating a lot and training hard. I have slowly gained most of the weight back, to my relief.
Pretty much in general I just feel "numb/fried". This is pretty much the complete opposite of what I was before. I would normally be full easily in a good way and have a high sex drive.
Two months before these symptoms began I started a new relationship with a girl that has a young son. I'm not sure if the relationship was causing me a lot of stress and made my body feel this way. I've broken up with her a few weeks ago. A big reason for this was the way I had constantly been feeling. Part of me hoped that with the stress of the relationship being gone I would feel better, but nothing changed!

I've seen a few doctors and they have done blood tests on me for many different things such as; hypothyroidism, celiac disease, liver issues etc... I've also had an ultrasound on my abdomen and a barium test. Nothing was wrong.

I do have to mention that about 3/4 months before these symptoms started happening to me, I took a prohormone for a 2 week cycle. It was M1T (androstene-diol, from what I remember). I'm not sure if this could be a factor.

I appreciate any input on this matter,
Thanks
 Faye Lang, RN, MSW - Fri Jul 02, 2010 6:07 pm

Hello NeedSolution,

How distressing for you! First, since you've taken the citalopram for several years, it may not be the most likely contributor, but you and your doctor really should review your status with the medication. Many of your symptoms are noted as potential side effects of citalopram; it's possible that you have become attenuated to it and would benefit from a different medication. Second, your symptoms also suggest increased depressive symptoms, which might also indicate a need for a dosage adjustment or a change to a different medication, particularly since there appears to be an added or increased element of anxiety. Since you have had physical evaluations, I encourage you to pursue a psychological evaluation and treatment, which could help you identify the source of some of your issues. If you do not have access to a therapist, consider going to your local public mental health clinic. The cost is usually based on your ability to pay, and insurances are accepted. I do not think that the course of prohormone would be a factor, since its use was for a limited time, but please discuss it with your physician to be sure. Your situation with your former girlfriend could definitely be a contributor, but probably not the entire answer. I hope this perspective is helpful to you.

Good luck to you.
 NeedSolution - Fri Jul 02, 2010 11:24 pm

Thanks a lot for taking the time to reply to my concerns. I have considered it could be because of the citalopram due to my body having a fairly long connection to the SSRI.
I will continue to pursue the psychological possibilities to see if they are having this affect on the way I'm feeling.
Again, Thank you for your response.
 Marceline F, RN - Sat Jul 03, 2010 4:01 am

User avatar Dear NeedSolution,
I agree with Ms Lang RN, Citalopram (sold under the brand name of Celexa) is an SSRI (Selective Serotonin Reuptake Inhibitor) which has a chronicled reputation for many of the negative side effects you have been experiencing. While I can understand your electing to not change the medication since you "have gotten used to them", however I would like to offer an observation or two.
I do not know the circumstances in your life at the age of 16 that led to you being placed on a fairly serious anti-depressant. I do recognize the effort you have made to improve your physical presentation, and applaud the diligence to pursue your workouts 5 days a week. Have you pursued any psychotherapy regarding your self image concerns? (Which is certainly made worse by the [possible side effects of] Citalopram and resultant decreased sex drive and performance!) This all together may have led to your relationship problems, as opposed to the relationship leading to your sexual drive problems.
If you and your psychiatrist decide to take you off the Citalopram, please be sure that you wean it down and not stop it precipitously. Also, consider that the problems that weighed you down at the age of 16 may in fact no longer be there, and that at 24 you are in fact a lot more in charge of your life than you give yourself credit for!
It certainly seems like you are asking the right questions, and are acting pro-actively on your own behalf!
I would certainly follow through on Ms Lang's suggestion to pursue a local therapist, and ask your psychiatrist about weaning the medication, and then deciding if you still need to be on such.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here